NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Myasthenia gravis- hoarse voice /stress
Hi, I`m newly diagnosed with myasthenia gravis. For 4 months I have had double vision on both sides when I look to the sides. I was diagnosed within 2 weeks by a neuro - ophthalmologist. I started taking Mestinon 2 days ago, and since then I`ve noticed that I`ve developed a hoarse voice. Do you think this means that I`m getting worse, or could it be a side effect of the Mestinon? My other question is does stress just make MG symptoms worse or actually cause progression of the disease? Thank you!
Pyridostigmine has other lovely side effects beyond helping the myasthenia symptoms. It also increases saliva and phlegm production, as well as nasal and eye fluids. It can also cause mild bronchospasm, or spasm of the airways. Maybe this is contributing to the hoarse voice. The myasthenia could be worsening as well, so keep an eye out for breathing problems, swallowing problems, difficulty holding your head up, slurred speech, worsening arm or leg strength, and worsening double vision or droopy eyelids. Let your doctor know about these things immediately.
Stress does not cause progression of the disease, but does increase the amount of fatigue you feel, thus worsening the symptoms.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati